Last month, Pfizer's COVID vaccine was approved for use in people 12 and up, and on June 10, Moderna asked the U.S. Food and Drug Administration (FDA) to approve its vaccine for use in people ages 12 to 17. While this is an exciting breakthrough for the country's vaccination rollout, it has also brought some additional complications. There have been hundreds of cases of myocarditis and pericarditis following vaccination in teens, as reported by the Centers for Disease Control and Prevention (CDC). Now the agency has called an emergency meeting to discuss the adverse effect.
On June 10, the CDC announced that it will hold an emergency meeting with its advisers on June 18 to discuss the recent increase in myocarditis and pericarditis following immunization with an mRNA COVID vaccine. The CDC defines myocarditis as inflammation of the heart muscle and pericarditis as inflammation of the outer lining of the heart. These conditions occur when the body's immune system causes inflammation as a response to a trigger, such as an infection. According to the CDC, the adverse effects are occurring "mostly in male adolescents and young adults age 16 years or older … typically within several days after COVID-19 vaccination."
It's important to note that this side effect remains rare, but it's happening more frequently than expected. As of May 31, of the 141 million people that had been vaccinated, 226 cases reported to the CDC met the working definition of myocarditis or pericarditis. And though the majority have recovered, 41 had ongoing symptoms, 15 were still in the hospital, and three were in the intensive care unit, as of the CDC's May 31 presentation.
Since the adverse effect is quite uncommon, the CDC still urges people to get vaccinated. "The known and potential benefits of COVID-19 vaccination outweigh the known and potential risks, including the possible risk of myocarditis or pericarditis," the agency says. "Also, most patients with myocarditis and pericarditis who received care responded well to medicine and rest and quickly felt better."
Per the CDC, you should watch for the signs of myocarditis and pericarditis after vaccination. Symptoms of these conditions include chest pain, shortness of breath, or feelings of having a fast-beating, fluttering, or pounding heart. If you experience any of these symptoms in the week following your vaccination, the CDC urges you to seek medical care.